Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 59, NWS Tampa Bay, FL

June 15, 2011Citrus County, Sumter County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jun 15, 2011, 2:24 PM EDT for Citrus County, Sumter County, Florida. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2011, 2:24 PM EDT (18:24 UTC)
Expired
Jun 15, 2011, 2:39 PM EDT
In force
15 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

Counties Citrus County, FL, Sumter County, FL

The radar

The Tampa radar (KTBW), 116 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 2:33 PM EDTHAIL 1Lake Panasoffkee, FLTRAINED SPOTTER REPORTED DIME TO QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 1:52 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 6.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2011-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2011-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3657 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

339 
WUUS52 KTBW 151824
SVRTBW
FLC017-119-151915-
/O.NEW.KTBW.SV.W.0059.110615T1824Z-110615T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
224 PM EDT WED JUN 15 2011

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SUMTER COUNTY IN FLORIDA.
  EASTERN CITRUS COUNTY IN FLORIDA.

* UNTIL 315 PM EDT

* AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LAKE PANASOFFKEE...OR 8 MILES SOUTHWEST OF WILDWOOD...AND MOVING
  SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE PANASOFFKEE.
  BUSHNELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR WESTERN FLORIDA.

&&

LAT...LON 2881 8194 2873 8194 2858 8195 2857 8218
      2857 8221 2860 8223 2883 8225 2885 8206
TIME...MOT...LOC 1825Z 349DEG 9KT 2877 8214

$$
1 follow-up statement
500 
WWUS52 KTBW 151839
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
239 PM EDT WED JUN 15 2011

FLC017-119-151849-
/O.CAN.KTBW.SV.W.0059.000000T0000Z-110615T1915Z/
SUMTER FL-CITRUS FL-
239 PM EDT WED JUN 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CITRUS AND CENTRAL
SUMTER COUNTIES IS CANCELLED...

ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS IT WILL CONTINUE
TO PRODUCE STRONG GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL UNTIL IT 
FULLY DISSIPATES. THERE ARE ALSO ADDITIONAL STORMS DEVELOPING TO THE 
NORTHWEST THAT ARE EXPECTED TO MOVE OVER THE AREA FOR THE NEXT FEW 
HOURS. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR WESTERN FLORIDA.

LAT...LON 2881 8194 2873 8194 2858 8195 2857 8218
      2857 8221 2860 8223 2883 8225 2885 8206
TIME...MOT...LOC 1839Z 349DEG 9KT 2874 8213

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:58 PM EDT, 26 minutes earlier.

Area forecast discussion, Jun 15, 1:58 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
158 PM EDT WED JUN 15 2011

...SEVERE THUNDERSTORM WATCH 479 IN EFFECT THROUGH 8PM EDT...

.SHORT TERM (TONIGHT-FRIDAY)...
SEVERE THUNDERSTORM WATCH 479 WILL BE IN EFFECT THROUGH 8PM EDT
FOR ALL COUNTIES AND THE NEAR SHORE WATERS. THUNDERSTORM
ACTIVITY SHOULD DIMINISH IN INTENSITY BY 8PM AND DISSIPATE
COMPLETELY BY MIDNIGHT.

A TROUGH IN PLACE ACROSS NORTHERN FLORIDA WILL SLIDE EAST THROUGH
TONIGHT INTO THURSDAY AS WEAK HIGH PRESSURE OVER THE GULF OF MEXICO
MERGES WITH THE ATLANTIC RIDGE AND BUILDS ACROSS THE STATE. RIDGING
WILL THEN REMAIN IN PLACE ACROSS THE CENTRAL PENINSULA THROUGH
FRIDAY. MODERATE AND GUSTY WESTERLY WINDS CURRENTLY IN PLACE WILL
CONTINUE INTO TONIGHT AND THEN SUBSIDE AND RETURN TO THE S/SE
THROUGH THURSDAY. MORE ESTABLISHED S/SE FLOW WILL THEN BE IN PLACE
BY FRIDAY AS THE RIDGE STRENGTHENS. AN AFTERNOON SEABREEZE WILL
DEVELOP THURSDAY AND FRIDAY. 20-30 PERCENT COASTAL TO 30-40 PERCENT
INLAND RAIN CHANCES WILL BE IN PLACE EACH AFTERNOON. TEMPERATURES
WILL REMAIN HOT WITH HIGHS IN THE UPPER 80S TO LOWER 90S ALONG THE
COAST TO GENERALLY 94-98 INLAND. LOWS WILL BE NEAR RECORD HIGH
MINIMUMS WITH UPPER 70S TO AROUND 80 ALONG THE COAST AND LOWER TO
MID 70S INLAND.

RECORD HIGH MINIMUM TEMPERATURES FOR 6/16 AND 6/17:
TPA: 6/16: 81 IN 1998...6/17: 81 IN 1998
SRQ: 6/16: 79 IN 1963...6/17: 80 IN 2005
SPG: 6/16: 82 IN 1981...6/17: 83 IN 1981
FMY: 6/16: 79 IN 1934...6/17: 81 IN 1981
LAL: 6/16: 78 IN 2010...6/17: 76 IN 1969

.LONG TERM (FRIDAY NIGHT-WEDNESDAY)...
THE EXTENDED BEGINS WITH MID LEVEL RIDGING AT 500 MB STRETCHED
ACROSS THE GULF AND THROUGH THE ATLANTIC BASIN. HEIGHTS WILL
REMAIN AROUND 590DM OVER THE WEEKEND AND THEN GRADUALLY FALL EARLY
NEXT WEEK. A STRONG CUT OFF LOW ACROSS THE NORTHEASTERN STATES
WILL HELP TO FORCE TROUGHING OFF THE EAST COAST. HEIGHTS WILL
REMAIN LOWER THROUGH MIDWEEK AS A CUTOFF LOW DEVELOPS OVER THE
SOUTHWEST ATLANTIC. AT THE SURFACE A RIDGE OF HIGH PRESSURE WILL
REMAIN OVER THE AREA AND THIS WILL KEEP DAILY SEABREEZES IN THE
FORECAST. TEMPERATURES WILL REMAIN IN THE LOWER TO MID 90S INLAND
AND MID TO UPPER 80S ON THE COAST. POPS WILL REMAIN LOW THROUGH
THE PERIOD AND BE FOCUSED MAINLY ON THE SEABREEZE EACH AFTERNOON.
THE PWATS WILL BE AROUND 1.5 INCHES OR LESS. POPS OF 20 TO 30
PERCENT WILL BE IN LINE WITH CURRENT MEX GUIDANCE VALUES.

&&

.AVIATION...
MAINLY VFR CONDITIONS EXPECTED. AS FOR THE REST OF THE AFTERNOON
EXPECT SCATTERED CU CLOUDS IN THE FL030-040 FOOT RANGE. DURING
MID TO LATE AFTERNOON SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP OVER INLAND LOCATIONS...WITH SOME OF THIS CONVECTION
MOVING BACK TOWARD THE SOUTHERN TERMINALS KFMY AND KRSW AFTER
21Z AND AFTER 23Z FROM SARASOTA NORTH TO TAMPA INTERNATIONAL.
GIVEN THESE EXPECTED TRENDS HAVE INCLUDED TEMPO PERIODS OF
MVFR/IFR VISIBILITIES AND CEILINGS DURING THIS TIME PERIOD. VFR
CONDITIONS WILL RETURN TO ALL SITES AFTER 02Z TONIGHT AS THE
CONVECTION ENDS WEST TO NORTHWEST WINDS AT 10 TO 15 KNOTS IS
EXPECTED THE REST OF THE AFTERNOON WITH GUSTS UP TO 30 KNOTS
POSSIBLE IN AND NEAR THUNDERSTORMS BETWEEN 21 AND 02Z.

&&

.MARINE...
MODERATE AND GUSTY WESTERLY WINDS WILL CONTINUE INTO TONIGHT. THE
TROUGH TO THE NORTH SHOULD THEN SHIFT EAST AS HIGH PRESSURE OVER
THE GULF BUILDS ACROSS THE STATE AND MERGES WITH THE ATLANTIC
RIDGE. THIS WILL SHIFT WINDS MORE TO THE S/SE. RIDGING WILL BE
WEAK ACROSS THE WATERS FOR THURSDAY THROUGH EARLY FRIDAY WITH A
WEAK SEA BREEZE DEVELOPING IN THE AFTERNOON. STRONGER RIDGING
SHOULD THEN ESTABLISH FOR THE WEEKEND THROUGH EARLY NEXT WEEK WITH
THE S/SE WINDS AND AFTERNOON SEABREEZES CONTINUING.

&&

.FIRE WEATHER...
FUELS ARE DRY BUT HUMIDITIES ARE EXPECTED TO REMAIN ABOVE CRITICAL
LEVELS AND 20 FOOT WINDS SHOULD REMAIN BELOW 15 MPH OVER THE NEXT
FEW AFTERNOONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  80  92  79  93 /  30  20  20  20
FMY  77  95  75  93 /  30  30  20  30
GIF  76  96  75  95 /  30  40  20  40
SRQ  79  90  77  90 /  30  20  20  20
BKV  73  95  71  95 /  30  30  20  30
SPG  81  92  80  90 /  30  20  20  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...24/COLSON
LONG TERM/AVIATION...57/MCMICHAEL
Hazardous weather outlook, Jun 15, 5:26 AM EDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
526 AM EDT WED JUN 15 2011

FLZ039-042-043-048>052-055>057-060>062-065-152130-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
526 AM EDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE LATER THIS
AFTERNOON. THE GREATEST COVERAGE WILL BE INLAND AND GENERALLY
SOUTH OF I 4. ISOLATED STRONG STORMS WILL HAVE
THE POTENTIAL TO PRODUCE BRIEF BUT STRONG WIND GUSTS...HEAVY
RAINFALL...SMALL HAIL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
AFTERNOON SEA BREEZE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE NEXT FEW AFTERNOONS. COVERAGE IS EXPECTED TO BE GREATER
INLAND WITH THE EASTWARD PROPAGATION OF THE SEA BREEZE. MAY SEE A
SEA BREEZE COLLISION NEAR POLK AND HIGHLANDS COUNTY TOMORROW AND
FRIDAY WHICH WILL INCREASE TO THE RISK OF STRONG STORMS
DEVELOPING. STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG WIND
GUSTS...HEAVY RAINFALL...SMALL HAIL AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

BARRON

In the hours before

Special weather statement, Jun 15, 1:36 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
136 PM EDT WED JUN 15 2011

FLZ042-043-048-151815-
SUMTER-HERNANDO-CITRUS-
136 PM EDT WED JUN 15 2011

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CITRUS...NORTHERN
HERNANDO AND NORTHWESTERN SUMTER COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
LOCATED NEAR INVERNESS...MOVING SOUTH AT 5 MPH...WILL AFFECT
INVERNESS...UNTIL 215 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS
STORM WILL PRODUCE PEA SIZE HAIL. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.

&&

LAT...LON 2872 8214 2866 8241 2891 8245 2895 8225
TIME...MOT...LOC 1736Z 345DEG 3KT 2884 8232
Local storm report, Jun 15, 1:57 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
157 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HAIL             INVERNESS               28.84N 82.34W
06/15/2011  E1.00 INCH       CITRUS             FL   TRAINED SPOTTER

            SPOTTER REPORTED HALF TO ONE INCH HAIL FALLING IN
            DOWNTOWN INVERNESS.

&&

JMCNATT
Local storm report, Jun 15, 2:23 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
223 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             1 ESE INVERNESS         28.84N 82.33W
06/15/2011  E1.00 INCH       CITRUS             FL   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTED QUARTER SIZED HAIL ONGOING SINCE
            2 PM

&&

CARLISLE

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:36 PM EDTSpecial Weather StatementTBWSumter39 min
Jun 15, 1:44 PM EDTSevere Thunderstorm WarningTBWCitrus, Hernando, Sumter46 min
Jun 15, 2:59 PM EDTSpecial Weather StatementTBWPolk46 min
Jun 15, 3:04 PM EDTSevere Thunderstorm WarningTBWPolk41 min
Jun 15, 3:39 PM EDTSevere Thunderstorm WarningTBWPolk36 min
Jun 15, 4:12 PM EDTSevere Thunderstorm WarningTBWHillsborough, Polk33 min
Jun 15, 4:49 PM EDTSpecial Weather StatementTBWHardee41 min
Jun 15, 5:08 PM EDTSpecial Weather StatementTBWHighlands67 min
Jun 15, 5:16 PM EDTSevere Thunderstorm WarningTBWHardee, Highlands, Polk44 min
Jun 15, 5:17 PM EDTSpecial Weather StatementTBWCharlotte43 min
Jun 15, 5:18 PM EDTSpecial Weather StatementTBWLevy42 min
Jun 15, 5:38 PM EDTAreal Flood AdvisoryTBWCharlotte97 min
Jun 15, 5:51 PM EDTSevere Thunderstorm WarningTBWCharlotte, DeSoto39 min
Jun 15, 5:59 PM EDTSpecial Weather StatementTBWGlades46 min
Jun 15, 6:00 PM EDTSevere Thunderstorm WarningTBWHighlands30 min
Jun 15, 6:54 PM EDTSpecial Weather StatementTBWLee51 min
Jun 15, 7:41 PM EDTSpecial Weather StatementTBWSumter49 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.